Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 221, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 27, 2018, 8:17 PM EDT for Franklin County, Nash County, North Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2018, 8:17 PM EDT (00:17 UTC)
- Expired
- Sep 27, 2018, 9:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 8:27 PM EDT | TSTM WND DMG | Spring Hope, NC | 1 TREE DOWN ON ALT-64 IN SPRING HOPE. TIME ESTIMATED FROM RADAR. |
| Sep 27, 8:29 PM EDT | TSTM WND DMG | 2 Wnw Spring Hope, NC | UTILITY COMPANY REPORTS HIGH WINDS AFFECTING UTILITY EQUIPMENT AND RESULTING POWER OUTAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
The text
As transmitted.
757
WUUS52 KRAH 280017
SVRRAH
NCC069-127-280100-
/O.NEW.KRAH.SV.W.0221.180928T0017Z-180928T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
817 PM EDT THU SEP 27 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Nash County in central North Carolina...
Southeastern Franklin County in central North Carolina...
* Until 900 PM EDT
* At 817 PM EDT, a severe thunderstorm was located near Bunn, or 13
miles west of Nashville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rocky Mount, Nashville, Dortches, Bunn, Red Oak, Spring Hope,
Castalia, Pilot, Aventon and Tar River Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3618 7798 3618 7797 3593 7780 3591 7781
3579 7824 3587 7828 3590 7831 3590 7833
3592 7836 3593 7835 3593 7836 3594 7837
3619 7799
TIME...MOT...LOC 0017Z 237DEG 22KT 3591 7820
HAIL...0.75IN
WIND...60MPH
$$
GIH1 follow-up statement
153
WWUS52 KRAH 280056
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
856 PM EDT THU SEP 27 2018
NCC069-127-280106-
/O.EXP.KRAH.SV.W.0221.000000T0000Z-180928T0100Z/
Nash NC-Franklin NC-
856 PM EDT THU SEP 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NASH AND SOUTHEASTERN FRANKLIN
COUNTIES WILL EXPIRE AT 900 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Raleigh.
LAT...LON 3618 7798 3618 7797 3593 7780 3591 7781
3579 7824 3587 7828 3590 7831 3590 7833
3592 7836 3593 7835 3593 7836 3594 7837
3619 7799
TIME...MOT...LOC 0056Z 237DEG 22KT 3604 7796
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 4:21 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 27, 4:21 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 421 PM EDT Thu Sep 27 2018 .SYNOPSIS... A cold front will drift into central NC today, then stall over the region tonight through Friday. The front will resume a southeastward trek friday night into Saturday as high pressure builds into the region from the north. && .NEAR TERM /THROUGH TONIGHT/... As of 350 PM Thursday... Convective activity beginning to increase in the southwest Piedmont and and storms are exhibiting good mid-level rotation at this time indicative of the better sheared environment in that area. Currently about 1500 J/kg of ML CAPE are available to work with and about 25 kts of bulk shear. In the lowest level the 0-1 km shear is about 15 kts at this time with 0-1 km helicity values of 50-100 m2/s2. While this is a decent environment for rotating storms, those low level environment numbers are not particularly impressive and it is hard to tell if this rotation will translate to the surface or remain generally aloft. In general the afternoon is shaping up to have more of the favored instability, but the best shear values remain well to the northwest of the forecast area. These are expected to arrive later, but by that time the instability could be lacking. Therefore, it appears there is only a small window for the two to phase together around 00z in the Triad. At the surface, the cold front remains north of the forecast area and this could remain the case for the duration of the afternoon and evening. Later this afternoon a shortwave is expected to track northeastward along or just ahead of the front and could provide some extra forcing for ascent. Currently this feature appears to be in western GA and will not arrive until after sunset. As a result severe activity is expected to remain isolated to scattered through the evening hours and focused north and west of US 1. With the front staying to the north, lows this evening will remain in the mid 60s to lower 70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 420 PM Thursday... By Friday morning the front will still be lingering north of the area but cloudy skies are expected to prevail through the day which could keep temperatures down in the north but southern areas are likely to break out in the afternoon causing temperatures to climb once again into the mid to upper 80s. As the front sags slowly southward, the US 64 corridor is likely to become convectively active by afternoon. That being said, with less instability and shear to work with, severe weather is not as likely as today and therefore SPC has general thunder for the area. By Friday evening this activity will push south and east as continental high pressure moves in from the northwest. This may lead to a bit of an airmass change across the northwest Piedmont by early Saturday morning with lows in the low 60s but areas in the southeast still only bottoming out near 70 degrees. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 230 PM Thursday... Saturday and Saturday night: Based on recent trends, would not be surprise if the cold frontal passage Friday night/Saturday morning is a bit slower than what models have been advertising. Given that reasoning, could see some lingering shower activity over the Sandhills and coastal plain counties Saturday morning, and possibly even some isolated convective re-development during the afternoon, in proximity to the deeper moisture axis and weak/moderate instability gradient. The delay in more notable sfc pressure rises from the north until Saturday evening will result in highs Saturday very similar to what we see on Friday, although it should start to feel less humid across the NW Piedmont with the arrival of lower dewpoints into the region. Weak CAA overnight will bring slightly cooler and drier air into the area Saturday night. Lows 60 to 65, with a few upper 50s possible in the typically cooler spots across the northern Piedmont. Sunday through Thursday: Subtropical ridge anchored across the southeastern states will dominate through much of the upcoming week, likely resulting in a prolonged period of mostly dry conditions. The EC hints at some weak shortwave disturbances circumventing the western/northwestern periphery of the upper ridge, reasonably close enough to possibly result in a few showers across the western and northern portions of the piedmont by mid to late week. However, until this becomes more evident, with leave forecast dry for now. The near normal temperatures Sunday and Monday, courtesy of surface high pressure nosing down the Mid-Atlantic Seaboard and resultant NELY low-level flow will quickly moderate, allowing temperatures to climb back into the lower to mid 80s, a good 5 to 8 degrees above climatology, by mid to late week. .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 215 PM Thursday... MVFR ceilings holding on across much of the CWA this afternoon but visible satellite imagery shows some chance for scattering out over the next couple of hours, especially in southern and eastern locations. After some earlier showers, radar is largely quiet at this time but a few more robust cells with lightning starting to pop up in the SW Piedmont. This activity should become a little more pronounced this afternoon but it could be closer to 00z before any convection begins to threaten Triad TAF sites. This activity will increase and move eastward through the overnight hours, likely weakening as it does so. With the cold front still along the VA border, all TAF sites have maintained a southerly flow at this time but as the front slides southward, more variable wind directions can be expected. Sub VFR clouds will likely hang on through the end of the TAF period for northern terminal with southern returning to VFR after sunrise on Friday. Long Term: The front will linger over central NC presenting multiple opportunities for adverse aviation conditions through Saturday before the bulk of the activity will shift off to the southeast. A likely return to VFR conditions for Sunday and into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Ellis SHORT TERM...Ellis LONG TERM...CBL AVIATION...Ellis
Hazardous weather outlook, Sep 27, 4:29 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 429 PM EDT Thu Sep 27 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-282030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 429 PM EDT Thu Sep 27 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A few strong to severe thunderstorms are possible late this afternoon through this evening. The primary severe weather hazard will be locally damaging wind gusts. An isolated tornado cannot be ruled out. The severe weather threat appears to be highest between 8PM and midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Sep 27, 5:38 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
538 PM EDT THU SEP 27 2018
NCZ085-272230-
Scotland NC-
538 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 630 PM
EDT...
At 537 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laurinburg, moving northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Laurinburg, Wagram, Gibson, East Laurinburg, Laurel Hill, Camp
Mackall and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3481 7966 3482 7963 3482 7962 3484 7962
3485 7963 3491 7956 3492 7957 3504 7947
3492 7936 3484 7935 3482 7936 3480 7935
3476 7934 3471 7956
TIME...MOT...LOC 2137Z 229DEG 19KT 3480 7960
GIHSpecial weather statement, Sep 27, 5:51 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT THU SEP 27 2018
NCZ040-075-076-272230-
Lee NC-Chatham NC-Moore NC-
551 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MOORE...LEE AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sanford, Carthage, Goldston, Broadway, Robbins, Gum Springs, Cumnock,
Harpers Crossroads, Highfalls and Tramway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3545 7960 3577 7929 3549 7899 3548 7901
3528 7946
TIME...MOT...LOC 2151Z 226DEG 25KT 3540 7948
GIHSpecial weather statement, Sep 27, 6:05 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
605 PM EDT THU SEP 27 2018
NCZ039-272245-
Randolph NC-
605 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANDOLPH COUNTY
UNTIL 645 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Asheboro, North Carolina Zoo, Seagrove, Ramseur, Franklinville, Ulah
and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3551 7987 3568 7992 3585 7959 3576 7955
3553 7956
TIME...MOT...LOC 2205Z 239DEG 24KT 3560 7983
GIHSpecial weather statement, Sep 27, 6:51 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT THU SEP 27 2018
NCZ040-041-075>077-272330-
Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
651 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOORE...
NORTHWESTERN HARNETT...LEE...SOUTHWESTERN WAKE AND CENTRAL CHATHAM
COUNTIES UNTIL 730 PM EDT...
At 649 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Carthage to near Sanford, moving
northeast at 30 mph.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms. Deadly cloud to ground lightning is occurring with
these storms.
Locations impacted include...
Raleigh, Cary, Sanford, Pittsboro, Carthage, Garner, Fuquay-Varina,
Angier, Goldston and Apex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 7941 3548 7960 3585 7896 3581 7867
3556 7865
TIME...MOT...LOC 2249Z 237DEG 26KT 3551 7914
GIHSpecial weather statement, Sep 27, 7:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
732 PM EDT THU SEP 27 2018
NCZ041-077-280015-
Harnett NC-Wake NC-
732 PM EDT THU SEP 27 2018
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT NORTH
CENTRAL HARNETT AND WAKE COUNTIES UNTIL 815 PM EDT...
At 730 PM EDT, Doppler radar was tracking strong thunderstorms near
Fuquay-Varina, or 8 miles south of Cary, moving northeast at 35 mph.
Pea size hail, torrential downpours, and wind gusts up to 40 mph
will be possible with these storms. Deadly cloud to ground lightning
is occurring with these storms.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Zebulon, Angier,
Rdu International, Apex and Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3596 7842 3582 7827 3574 7840 3571 7847
3563 7856 3549 7878 3544 7900 3554 7895
3558 7892 3560 7897 3565 7898 3577 7891
3592 7877 3594 7873 3605 7865
TIME...MOT...LOC 2330Z 229DEG 28KT 3567 7882
GIHSpecial weather statement, Sep 27, 7:39 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
739 PM EDT THU SEP 27 2018
NCZ026-027-041-042-280030-
Nash NC-Johnston NC-Franklin NC-Wake NC-
739 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...NORTHEASTERN
WAKE...NORTH CENTRAL JOHNSTON AND SOUTH CENTRAL FRANKLIN COUNTIES
UNTIL 830 PM EDT...
At 738 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Zebulon, or 12 miles east of Raleigh, moving
northeast at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm, along with heavy rain causing minor flooding.
Locations impacted include...
Zebulon, Bailey, Bunn, Knightdale, Wendell, Rolesville, Spring Hope,
Middlesex, Pilot and Emit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3566 7845 3578 7854 3605 7838 3597 7812
3579 7805
TIME...MOT...LOC 2338Z 231DEG 23KT 3577 7844
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:24 PM EDT | Special Weather Statement | RAH | Johnston | 66 min |
| Sep 27, 9:04 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 56 min |
| Sep 27, 9:41 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Davidson, Montgomery, Moore, Randolph, Richmond and 1 more | 64 min |
| Sep 27, 10:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Anson, Chatham, Guilford, Montgomery, Moore and 2 more | 63 min |
| Sep 27, 11:38 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Cumberland, Durham, Granville, Harnett and 7 more | 52 min |
| Sep 28, 12:50 AM EDT | Special Weather Statement | RAH | Johnston, Nash, Sampson, Wayne, Wilson | 55 min |
| Sep 28, 12:53 AM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 67 min |
| Sep 28, 1:47 AM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 58 min |
| Sep 28, 2:54 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.